Texas, 2012

Drought in Texas, September 18 to 30, 2012

September 18 to 30, 2012 · NWS EPZ · 1 event in 1 county or zone

After a short break of being in Moderate(D1) drought, Far Western El Paso County returned to Severe(D2) drought conditions around mid-September.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

After a short break of being in Moderate(D1) drought, Far Western El Paso County returned to Severe(D2) drought conditions around mid-September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 18, 3:07 AM MST, 9 hours 53 minutes earlier.

Area forecast discussion, Sep 18, 3:07 AM MST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
407 AM MDT TUE SEP 18 2012

.SYNOPSIS...
A WEAK COLD FRONT HAS MOVED ACROSS SOUTHERN NEW MEXICO AND WESTERN
TEXAS AND AS A RESULT IT WILL BE A LITTLE COOLER ACROSS THE
BORDERLAND TODAY. OTHERWISE HIGH PRESSURE ALOFT WILL BRING
SEASONABLY WARM MOSTLY DRY WEATHER TO THE REGION THROUGH THE
WEEKEND WITH ONLY SLIGHT CHANCES OF MAINLY HIGH MOUNTAIN
THUNDERSTORMS.

&&

.DISCUSSION...
A WEAK COLD FRONT IS MOVING ACROSS THE CWA EARLY THIS MORNING WITH
NORTHEAST WINDS BEHIND IT ADVECTING SLIGHTLY COOLER AIR INTO THE
REGION. THUS EXPECT TEMPERATURES TO BE AROUND 5 TO 10 DEGREES
COOLER TODAY WITH GUSTY WINDS OVER A FEW AREAS..ESPECIALLY ALONG
WESTERN SLOPES.

AFTER TODAY HIGH AMPLITUDE RIDGE NOW WEST OF THE DIVIDE WILL DRIFT
SLOWLY EASTWARD INTO THE ROCKY MOUNTAINS WITH ASSOCIATED
SUBSIDENCE BRINGING DRY WEATHER AND WARM TEMPERATURES WEDNESDAY
AND THURSDAY. HOWEVER SURFACE THERMAL LOW OVER ARIZONA AND HIGH
PRESSURE TO THE NORTH WILL GENERATE LOW LEVEL SOUTHEAST WINDS WITH
MODEST TRANSPORT OF GULF OF MEXICO MOISTURE INTO THE CWA. BY
FRIDAY AFTERNOON DEWPOINTS ABOVE 40 F WILL RESULT IN AIR MASS
BECOMING MARGINALLY UNSTABLE...THUS SLIGHT CHANCES OF
THUNDERSTORMS ARE FORECASTED FOR THE HIGHER MOUNTAINS AND FAR
EASTERN ZONES. OTHERWISE EXPECT UPPER RIDGE WILL KEEP CONVECTION
SUPPRESSED AND TEMPERATURES NEAR OR ABOVE NORMAL ALTHOUGH THERE
WILL BE MORE CLOUDS.

&&

.AVIATION...VALID 18/12Z-19/12Z.
A WEAK COLD FRONT WILL MOVE ACROSS THE REGION EARLY THIS MORNING
RESULTING IN EASTERLY SURFACE WINDS GUSTING TO 25 MPH...ESPECIALLY
ALONG WESTERN FACING MOUNTAIN SLOPES. THERE MAY ALSO BE VERY
ISOLATED AREAS OF MVFR CEILINGS AND VISIBILITIES TODAY IN SHOWERS
AND THUNDERSTORMS...MAINLY OVER HIGHER MOUNTAINS EAST OF THE RIO
GRANDE. OTHERWISE VFR CONDITIONS WITH NO CEILINGS WILL OCCUR
ACROSS THE REGION.

&&

.FIRE WEATHER...
A COLD FRONT WILL MOVE ACROSS SOUTHERN NEW MEXICO AND WESTERN
TEXAS EARLY THIS MORNING AND THIS WILL RESULT IN TEMPERATURES
BEING AROUND 5 TO 10 DEGREES COOLER TODAY. THERE WILL ALSO BE
SLIGHT CHANCES FOR RAIN SHOWERS OVER THE SACRAMENTO MOUNTAINS.
EAST TO NORTHEAST WINDS WILL GUST AROUND 25 MPH OVER A FEW AREAS
TODAY...ESPECIALLY ALONG WESTERN FACING MOUNTAIN SLOPES. HIGH
PRESSURE ALOFT WILL OTHERWISE BRING SEASONALLY WARM MOSTLY DRY
WEATHER THROUGH THE WEEKEND WITH WINDS AROUND 5 TO 15 MPH
WEDNESDAY THROUGH SATURDAY. SUFFICIENT MOISTURE WILL FLOW BACK
INTO THE REGION TO SUPPORT VERY ISOLATED THUNDERSTORMS FRIDAY AND
SATURDAY...MAINLY OVER THE HIGHER MOUNTAINS. LOWEST RELATIVE
HUMIDITIES AROUND 30 TO 40 PERCENT THIS AFTERNOON...DECREASING TO
15 TO 25 PERCENT WEDNESDAY. ANDS AND

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 84  60  88  63  89 /   0   0   0   0   0
SIERRA BLANCA           80  52  82  54  83 /   0   0   0   0   0
LAS CRUCES              80  55  86  58  87 /   0   0   0   0   0
ALAMOGORDO              83  55  85  58  86 /   0   0   0   0   0
CLOUDCROFT              63  39  68  40  70 /  10   0  10   0  10
TRUTH OR CONSEQUENCES   79  55  83  58  84 /   0   0   0   0   0
SILVER CITY             78  53  79  53  77 /   0   0  10   0  10
DEMING                  81  54  85  57  86 /   0   0   0   0   0
LORDSBURG               85  57  86  57  87 /   0   0   0   0   0
WEST EL PASO METRO      83  60  88  65  89 /   0   0   0   0   0
DELL CITY               79  57  87  57  88 /  10   0   0   0   0
FORT HANCOCK            83  55  89  59  90 /   0   0   0   0   0
LOMA LINDA              77  55  83  57  81 /   0   0   0   0   0
FABENS                  83  59  90  62  90 /   0   0   0   0   0
SANTA TERESA            82  58  88  61  88 /   0   0   0   0   0
WHITE SANDS HQ          81  57  86  60  86 /   0   0   0   0   0
JORNADA RANGE           81  54  84  55  85 /   0   0   0   0   0
HATCH                   82  54  85  57  86 /   0   0   0   0   0
COLUMBUS                81  55  85  58  86 /   0   0   0   0   0
OROGRANDE               84  57  86  61  87 /   0   0   0   0   0
MAYHILL                 72  45  75  45  76 /  20   0  10   0  10
MESCALERO               73  44  76  45  78 /  10   0  10   0  10
TIMBERON                71  45  75  46  77 /  10   0  10   0  10
WINSTON                 79  50  80  51  78 /  10   0  10   0  10
HILLSBORO               80  54  84  56  82 /   0   0  10   0  10
SPACEPORT               80  54  83  58  84 /   0   0   0   0   0
LAKE ROBERTS            79  51  84  51  82 /  10   0  10   0  10
HURLEY                  81  52  83  55  81 /   0   0   0   0   0
CLIFF                   82  49  84  48  85 /   0   0   0   0   0
MULE CREEK              81  48  82  45  80 /   0   0   0   0   0
FAYWOOD                 80  53  83  54  81 /   0   0   0   0   0
ANIMAS                  87  54  85  55  86 /   0   0   0   0   0
HACHITA                 83  52  85  55  86 /   0   0   0   0   0
ANTELOPE WELLS          82  52  87  56  88 /   0   0   0   0   0
CLOVERDALE              82  52  82  55  80 /   0   0  10   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Sep 18, 12:08 PM MST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
108 PM MDT TUE SEP 18 2012

NMZ401>417-TXZ418>424-191915-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
108 PM MDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. UPPER LEVEL HIGH
PRESSURE TO OUR WEST WILL CONTINUE TO KEEP US CLEAR AND CALM THIS
EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE RIDGE OF HIGH
PRESSURE WILL CONTINUE TO KEEP US SUNNY...DRY AND WARM THROUGH
THE END OF THE WEEK. WE WILL SEE A SLIGHT CHANCE FOR RAIN IN AREA
MOUNTAINS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Western El Paso County

When
September 18, 1:00 PM MST to September 30, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

On September 18th, Far Western El Paso County was put back into Severe(D2) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526646.